Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
October 20, 2000

Other

Question from Hamilton, New Zealand:

I am 38 years old. I have had type 1 diabetes for 25 years. I am currently on Humalog insulin. For the last few years, I have been having severe itching, predominantly on my back, and particularly on areas which have tight clothing (bra line, etc.). I have seen a skin specialist, who has tried a couple of different allergy pills without a great deal of success. She said there was definitely an unusual amount of wealing on my skin. I have seen mention of this type of itching in a couple of articles related to diabetes. Is there anything related to the diabetes which could be causing the itching? If so, what is the most appropriate way of getting treatment for this?

Answer:

Although it is true that many patients report nonspecific itching of the skin before diagnosis of type�1 diabetes, I do not believe a cause has been found and it usually goes away when the diabetes is diagnosed and treated. Allergies to insulin usually cause itching at the injection site, so this is unlikely to be the cause of your problem. It is possible that you are allergic to something in the fabric that is touching your skin or even the laundry detergent you use. You might want to consult an allergist if you have not already done so.

TGL